Melanosis of the colon, also known as melanosis coli, is a condition in which pigment deposits build up in the colon. Chronic laxative use is a common cause of this condition, as stated by MedicineNet.Continue Reading
Anthranoid laxatives, such as senna, can cause melanosis of the colon, according to MedicineNet. These laxatives pass through the digestive tract without being absorbed. When they reach the colon, they transform into active compounds that damage the cells in the colon lining. The damaged cells appear much darker than healthy cells, as they form a pigment when they die. Anthranoid laxatives include Senocot, Senokot EXTRA, rhubarb derviatives and phenolphthalein.
The pattern of pigmentation varies widely between people with melanosis of the colon, according to MedicineNet. The same person can even have areas of pigment that look very different in different parts of the colon. Despite the name of the condition, the pigment that causes the dark patches is not melanin; it is a pigment known as lipofuscin.
Melanosis of the colon does not cause any symptoms and often reverses when laxative use stops, as reported by MedicineNet. Doctors can sometimes see the pigmentation during a colonoscopy, but the colon may look normal even though pigment is present in biopsies of the organ's lining.Learn more about Gastrointestinal Issues